Alert archive / Ohio / Small Craft Advisories in 2024
Small Craft Advisory 92, NWS Cleveland, OH
NWS Cleveland, OH issued this small craft advisory at Dec 29, 2024, 3:31 AM EST. It took effect at Dec 29, 2024, 6:00 AM EST. It was in force for 39 hr.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2024, 3:31 AM EST (08:31 UTC)
- In effect from
- Dec 29, 2024, 6:00 AM EST
- Expired
- Dec 30, 2024, 8:53 PM EST
- In force
- 39 hr
- Issued by
- NWS Cleveland, OH
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at Dec 29, 1:13 AM EST, 2 hours 18 minutes earlier.
Area forecast discussion, Dec 29, 1:13 AM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
113 AM EST Sun Dec 29 2024
.SYNOPSIS...
Low pressure will quickly develop over the southern United
States tonight and move northeast along a stalled frontal
boundary across the area. This low will lift a warm front across
the area late tonight before the low crosses the area Sunday
evening with a trailing cold front.
&&
.NEAR TERM /THROUGH TODAY/...
9:25 PM Update...
Bulk of the forecast remains vastly unchanged. Rain showers
associated are gradually moving northward across the Lower Ohio
Valley this evening. Anticipate for rain to enter northern Ohio
within the next few hours as the surface low continues to lift
north. Warm overnight lows will settle in the upper 50s to
lower 50s across the region.
Previous discussion...
While the calendar is nearing a flip over to 2025, the end of
2024 weather is trying to manifest an acceleration to an April
2025 type of forecast ahead of the looming cold spell and snow
noted in the short term and long term sections below.
Temperatures this afternoon have done well with breaks in the
clouds and peeks of sunshine allowing for highs to reach the
upper 50s to lower 60s across much of the area. A former cold
front straddles the forecast area with very little happening to
change temperatures with this feature. However, dew points in
the upper 40s to lower 50s and some localized convergence with
this front has allowed for some showers to spark over northern
Ohio and may continue through the evening and have kept some 20
to 30 percent chances of rain, given the minor returns on the
radar scope.
For tonight, a low pressure system will rapidly develop over the
southern United States, associated with the ongoing active
severe weather in that region. An upper trough over the central
part of the country will become tied to this low and move it
northeast toward the forecast area. This low will extend a warm
front with widespread rain in the region overnight and have kept
the 100 percent PoPs to reflect the efficient rainfall expected
as this feature brings ample moisture from the Gulf of Mexico.
The key to the forecast for Sunday will be what occurs during
the late morning and early afternoon hours. The upper level
trough becomes negatively tilted and will pull the low pressure
system through Northwest Ohio, meanwhile the more ample moisture
and warm air advection will get pushed east of the region. This
will allow for a dry slot of sorts to occur. If this dry slot
becomes dominant with breaks in clouds, then temperatures have a
shot to overachieve well into the 60s and there could be some
good mixing to allow for strong wind gusts, potentially toward
the Wind Advisory range, for a large portion of the area. This
could then have implications on the severe weather potential for
Sunday, as warmer conditions could allow for new thunderstorm
development with some severe potential as the overall synoptic
wind field is very favorable for severe thunderstorm development
with a 55-60 kt 850 mb jet and and good low level wind shear. If
the aforementioned dry slot is poor with clouds and spotty rain
showers, then the atmosphere will remain more stable with high
temperatures likely stay at or below 60 degrees and just more
rain will be expected across the region with just some
marginally gusty winds. Some higher level winds in the 40 to 50
mph range could still be expected in the downsloping sections
of Northwest Pennsylvania.
With that, there still is a piece of the Day 2 Marginal Risk for
Severe Weather from the Storm Prediction Center into the
forecast area. The severe threat remains very conditional and
believe that any changes to the outlook going forward would be
in more of a nowcast type of situation based on the final low
track and dry slot on Sunday. A Wind Advisory will likely be
needed for Sunday for at least Erie County PA, but will give
this decision another forecast cycle to see if it could be
needed beyond PA for Sunday afternoon and evening. The most
consistent and heaviest rainfall for tonight into Sunday will be
in Northwest Ohio, where amounts of 1 to 2 inches of rain will
be expected. There could be some isolated instances of nuisance
flooding. High temperatures on Sunday could reach record values,
as some sites have low 60s for high temperature records. See the
Climate Section below for those values for December 29.
For Sunday night, the low will move north into Canada and
extend a cold front across the local area. Another round of
rain will be expected for all areas with the cold frontal
passage and have ramped PoPs back up to 70 to 80 percent before
tapering them off with the feature leaving the region.
Temperatures will steadily fall back into the 30s for Sunday
night lows.
&&
.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
The early part of the work week will be a period of transition as we
move out of the unseasonably mild pattern into a colder, more
traditional winter pattern to start the new year.
The impressive low pressure system will rapidly lift northeastward
through Ontario Province Monday and east of James Bay by Monday
night as the parent mid/upper trough lifts through the Great Lakes
while deamplifying/weakening. Lingering showers over mainly NE Ohio
and NW PA will rapidly exit by Monday afternoon as drier air wraps
into the region. The true cold air will not come down in the wake of
this first system as the mid/upper flow remains quasi-zonal, but it
will drag the arctic air into the northern Plains, Ontario Province,
and northern Great Lakes, which the second system will then by able
to tap into. This second system will come Tuesday into Wednesday, so
the dry conditions Monday afternoon into early Monday night will be
brief.
Regarding this second system, a strong southern stream mid/upper
shortwave trough will move out of the Rockies into the southern
Plains Monday night, with the left exit of a 110-120+ knot H3 jet
streak inducing surface cyclogenesis over the vicinity of KS, OK,
and MO. This surface low will then deepen while progressing eastward
through the lower Ohio Valley Tuesday while the parent shortwave
also crosses the Ohio Valley, before phasing with coastal energy by
Tuesday night allowing the original low to weaken as new surface
cyclogenesis takes place near New Jersey. This system will be the
key in deepening an expansive longwave trough from the Northern
Plains through the NE CONUS by midweek, allowing the arctic air to
pour into the region. In terms of impacts from the system itself,
temperatures will still be mild enough for all rain late Monday
night and Tuesday as moisture advection and isentropic ascent brings
a swath of widespread precip back to the region. Have PoPs rapidly
increasing to likely/categorical late Monday night and Tuesday, but
luckily the rain won't be very heavy as the greatest moisture
advection stays just to the south. Most areas will see a few tenths
to up to 0.25 inches of rain. As the low moves east Tuesday night
and the coastal low starts to take over, cold air advection will
interact with lingering mid-level frontogenesis and wraparound
moisture to allow the precip to end as snow late Tuesday night and
Wednesday morning. The snow amounts will however by light (coating
to up to 1 inch) due to the fast movement and forcing rapidly
shifting east.
Highs in the mid/upper 40s Monday will cool into the low/mid 40s
Tuesday. Lows Monday night will still be fairly mild in the
low/upper 30s, cooling into the low 30s Tuesday night.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The transition to winter will complete Wednesday into the weekend
(and beyond) as the very broad mid/upper trough digs southward and
western CONUS ridging amplifies. Lingering light synoptic snow
Wednesday afternoon will transition to lake-effect snow showers late
Wednesday afternoon and especially Wednesday night as cold air
deepens across the still wide open lakes. H85 temps averaging -12 C
Wednesday night through Friday are plenty cold for a strong lake
response given lake temps still in the 3 to 4 C range, well-aligned
west to northwest boundary layer flow, and what looks to be decent
wraparound synoptic moisture in the broad cyclonic flow, with weak
shortwaves reinforcing the cold air advection and enhancing low-
level convergence. It is still too early to pinpoint exact locations
and snowfall amounts, but guidance has consistently showed a broad W
to WNW flow through the period which would target the primary
snowbelt east of Cleveland through NW PA for the most persistent
snows. Hints of a stronger shortwave Thursday night may lift the
bands northward for a time before dropping back south, so adjusted
PoPs accordingly for Thursday, but overall, kept likely to
categorical PoPs for the snowbelt through Friday. Snow showers will
likely continue into Saturday, but shortwave ridging ahead of the
next system should start to push the bands farther NE by that time,
and with it being day 7, lowered PoPs to chance for Saturday.
Highs in the low/mid 30s Wednesday will cool into the mid/upper 20s
Thursday through Saturday, with wind chills in the teens, and even
single digits at times.
Looking farther ahead, a strongly amplified +PNA, -AO, and -NAO
pattern will keep deep troughing across the Great Lakes and shots of
arctic air going through mid January, and the CPC continues to
highlight well below normal temperatures in the 8-14 day
outlook.
&&
.AVIATION /06Z Sunday THROUGH Thursday/...
Some mist across Northwest OH has lowered vsby to MVFR or IFR at
a few sites. Otherwise, all are VFR at the moment. A shield of
moderate to heavy rain ahead of a warm front will quickly
overspread the area early this morning, bringing a period of IFR
vsby to most or all sites along with low MVFR to IFR ceilings. A
dry slot lifts in for a few hours this afternoon, bringing vsby
back up towards VFR and likely allowing most sites, especially
west of HZY-YNG, to return to VFR ceilings for a brief period. A
strong cold front lifts southwest to northeast across the area
between about 21z and 2z this evening. A band of showers and
perhaps thunder will accompany the front, with some showers or
storms bringing a risk for brief 40-50kt wind gusts. Behind the
front wrap-around showers and MVFR ceilings will spread in.
Winds will turn easterly to southeasterly while increasing to
7-14 knots early this morning ahead of the approaching warm
front. By daybreak Sunday a strong LLJ enters the region which
will allow for wind speeds and gusts to increase late Sunday
morning and afternoon. There remains the possibility for some
TAF sites to reach wind gusts in excess of 30 knots, with the
potential for up to 40 knots at KERI due to downsloping. Winds
will turn more southwest this evening behind the cold front,
with a period 35-45kt gusts likely area-wide.
Added a few hours of low-level wind shear to CAK and YNG later
this morning when the strongest low-level jet is overhead, with
weak and non-gusty surface winds at this sites.
Outlook...Non-VFR expected with rain and low ceilings through
Monday morning. Additional non-VFR is likely in periods of rain
and snow Tuesday and Wednesday.
&&
.MARINE...
Much more active weather will return to the Great Lakes to end the
weekend and start the workweek as strong low pressure crosses
western Lake Erie Sunday. ENE winds will increase to 10-20 knots
late tonight and Sunday morning, turning SE at 10-20 knots Sunday
afternoon. This will then be followed by strong SW winds of 25-35
knots with gusts up to 50 knots behind the cold front Sunday night
and Monday morning, building waves of 8-14 feet on the central and
eastern basins. Expanded the Gale Watch to Avon Point to Willowick
late Sunday night, and this will likely be upgraded to a warning by
tonight with Small Craft Advisories across the rest of the lake
farther west.
WSW winds of 20-30 knots Monday will gradually decrease to 10-20
knots Monday night before turning all the way to NE at 10-20 knots
Tuesday as the next low approaches. Winds will turn WNW late Tuesday
night and Wednesday and increase to 15-25 knots behind the low, with
WNW winds of 15-25 knots, and occasionally up to 30 knots,
persisting through Thursday as strong cold advection crosses the
relatively warm lake waters. This will lead to another period of
Small Craft headlines mid to late week.
&&
.CLIMATE...
High temperatures on Sunday, December 29 may approach record
high values, which are listed below.
Date Toledo Mansfield Cleveland Akron Youngstown Erie
12-29 70(1889) 62(1984) 66(1889) 65(1889) 62(1984) 70(1889)
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Gale Watch from late tonight through Monday afternoon for
LEZ146>149-166>169.
&&
SYNOPSIS...Sefcovic
NEAR TERM...Iverson/Sefcovic
SHORT TERM...Garuckas
LONG TERM...Garuckas
AVIATION...Sullivan
MARINE...Garuckas
CLIMATE...Hazardous weather outlook, Dec 28, 3:24 PM EST, 12 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 324 PM EST Sat Dec 28 2024 OHZ011>014-089-PAZ001>003-292030- Cuyahoga-Lake-Geauga-Ashtabula Inland-Ashtabula Lakeshore- Northern Erie-Southern Erie-Crawford- 324 PM EST Sat Dec 28 2024 This Hazardous Weather Outlook is for northeast Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Southeast winds may gust over 45 MPH near the Lake Erie shoreline from Cleveland points east late Sunday morning through Sunday afternoon as low pressure approaches. Winds turn southwest and may gust over 45 MPH area-wide Sunday evening into early Monday behind the low pressure and its associated cold front. A line of showers and thunderstorms may develop along the cold front Sunday afternoon and evening. Any stronger showers or storms may produce briefly higher wind gusts in excess of 50 MPH. Confidence in accumulating lake effect snow is increasing beginning as early as Wednesday and lasting into next weekend. Details, such as the location of the heaviest snow and amounts, are uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ003-006>010-017>023-027>033-036>038-047-292030- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Hancock-Seneca-Huron-Medina- Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne- Stark-Mahoning-Marion-Morrow-Holmes-Knox- 324 PM EST Sat Dec 28 2024 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Ohio. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. South to southwest winds may gust over 40 MPH Sunday afternoon and Sunday night as a strong low pressure and its associated cold front move through the area. A line of showers and thunderstorms may develop along the cold front Sunday afternoon or early evening. Any stronger showers or storms could produce briefly higher wind gusts in excess of 50 MPH. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ142>144-162>164-292030- Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH- The Islands to Vermilion OH- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- 324 PM EST Sat Dec 28 2024 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong southwest winds will cause water levels to drop Sunday night into early Monday. Water levels may dip below the critical mark for safe navigation at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ145-165-292030- Vermilion to Avon Point OH- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- 324 PM EST Sat Dec 28 2024 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Southwest winds may approach gale force Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-146>149-166>169-292030- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Avon Point to Willowick OH-Willowick to Geneva-on- the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 324 PM EST Sat Dec 28 2024 ...GALE WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY AFTERNOON... This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 3:05 AM EST | Wind Advisory | CLE | Ashland, Ashtabula, Crawford, Cuyahoga, Erie, Geauga and 22 more | 30 hr |
| Dec 29, 3:31 AM EST | Gale Warning | CLE | 32 hr | |
| Dec 29, 3:31 AM EST | Low Water Advisory | CLE | 30 hr |
Nearby
Small Craft Advisories in Ohio, 2024Every small craft advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.